Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

Have high BP. Fingers tingle. Pain when nerves are pressurized. Benazepril caused this? Will it heal?

User rating for this question
Excellent
Answered by

Neurologist
Practicing since : 2001
Answered : 502 Questions
Question
History and Symptoms:
I was recently diagnosed with high blood pressure and put on medication. I monitor my blood pressure at home. I was anxious and measuring my blood pressure many times a day at the beginning of diagnose and medication for the first couple of weeks. That was 7 weeks ago. I then measure my blood pressure about 3-4 times a day. I switch arms every week of so for the measurement. Last week I suddenly developed pain where the blood pressure cuff was on both arms and tingling and numbness in my fingers from both hands. It has been a week and I have stopped measuring my blood pressure on my arms. The finger tingling and numbness has improved. The pain on the arms is still present. When I press along the ulnar nerve on arms, forearms and hands, I have the pins and needles feeling. When I pressed on the radial nerves on my arms where the blood pressure cuff was, I feel pain radiating to my forearm. My elbow areas are sore at times. Both hands also feel a little weak.

Questions:
Will the nerves heal on their own? If so, what should I do to promote healing? How long will it take?
If not, what are the possible treatments? Should I worry about permanent nerve damage?
I am on the drug Benazepril for my high blood pressure. One of the possible side effects is paresthesia. Could it have contributed or aggravated my current nerve situation?
Posted Thu, 12 Apr 2012 in Brain and Spine
 
 
Answered by Dr. Shiva Kumar R 2 hours later
Hello,

Thanks for the query.

From the information it looks like there was prolonged compression of the peripheral nerves from the tight BP cuff. Most often these kind of problems does not require and treatment and recover completely without medications. A course of multivitamins would speed up the recovery of the nerves.

Benzepril rarely causes side effects like tingling,numbness and paresthesias in the hands and feet. However in your case is not caused by the medication.

So I personally feel it to be a self limiting condition and multivitamins would suffice. If symptoms persist or increase consultation from Neurologist would be required.

Yet again, I duly appreciate your query to me, I do hope that you have found something useful to help you and I shall be glad to answer any further apprehensions.

Sincerely,

Dr Shiva Kumar R
Consultant Neurologist & Epileptologist
Above answer was peer-reviewed by
 
Follow-up: Have high BP. Fingers tingle. Pain when nerves are pressurized. Benazepril caused this? Will it heal? 2 hours later
Thank you for your prompt response.

How long do you think it would take for the nerves to heal? How long should the symptoms persist before I seek medical consultation from a Neurologist?

Some days the symptoms seem to improve and some days they seem to get worse (hand weakness didn't appear until 2 days ago). Is it normal during the course of healing?

Should I carry on my daily activities or are there certain activities I should avoid (I am not taking blood pressure at my arms any more)?

Thank you so much!
 
 
Answered by Dr. Shiva Kumar R 11 hours later
Hello

Thanks for the follow up query

On an average usually about 6 weeks to 3 months would be required for complete recovery. Neurological consultation is advised if problems increase or if persists at or after 3 months. Fluctuations are common during the course of recovery. However new or worsening symptoms are unusual.

Do carry out your daily activities and check your BP may be once 10-15 days. Make sure you don't keep the BP inflated for a long time to avoid pressure palsies. Exercising weak muscles (Physiotherapy) will benefit your weak muscles.

Yet again, I duly appreciate your query to me, I do hope that you have found something useful to help you and I shall be glad to answer any further apprehensions. If I have answered all your queries, please close this discussion.

Sincerely,

Dr Shiva Kumar R
Consultant Neurologist & Epileptologist
Above answer was peer-reviewed by
 
Follow-up: Have high BP. Fingers tingle. Pain when nerves are pressurized. Benazepril caused this? Will it heal? 26 hours later
Thanks for your advice!

I am a little apprehensive about taking blood pressure at my arms while the nerves are still healing. Will there be a chance of injuring the nerves more? Would it be okay to take the blood pressure at my leg?

How would I know the nerves have completely healed? When the symptoms all resolved? Once the nerves have healed, will they be more prone to be injured again?

It seems that I have injured all 3 nerves (radial, median and ulnar) in both arms. Is that of particular concern?

The tingling, numbness in the hands and the pain in the arms have all gotten better. But my arms and hands still feel a little weak and the hands are slightly less dexterous. I don’t know if it’s from the nerve damage or from me not using the arms and hands much in the last week in hope of making them heal faster. I have started to exercise the muscles again. If the weakness is from nerve damage, will that recover as well?

Your patience and guidance has been very much appreciated in this unsettling situation. Thanks!
 
 
Answered by Dr. Shiva Kumar R 22 minutes later
Hello,

Thanks for the follow up query.

Regarding the BP measurement I feel it is not going to hurt the nerves if you measure it in the arms. However if you are apprehensive you can check it in the legs and does not make any major differences in the readings. Resolution of the nerve related symptoms indicates near complete recovery. However we do not have any tools or tests to measure it. Do exercise regularly and near complete recovery is possible even if it is due to nerve damage.

Recurrence of pressure palsies can occur in someone who is suffering from HNPP (Hereditary Neuropathy). However this is not the case in you and I personally feel recurrences are unlikely.

Yet again, I duly appreciate your query to me, I do hope that you have found something useful to help you and I shall be glad to answer any further apprehensions. If I have answered all your queries, please close this discussion.

Sincerely,

Dr Shiva Kumar R
Consultant Neurologist & Epileptologist

Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Treatment/Therapy

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor